Alert archive / Minnesota / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 74, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 6, 2013, 5:51 PM CDT for Wilkin County, Minnesota; Richland County, North Dakota. It was in force for 54 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 6, 2013, 5:51 PM CDT (22:51 UTC)
- Expired
- Aug 6, 2013, 6:45 PM CDT
- In force
- 54 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Wilkin County, MN, Richland County, ND
The radar
The Aberdeen radar (KABR), 152 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 6, 6:00 PM CDT | HAIL 1 | 10 Sse Hankinson, ND | A FEW LARGE HAIL UP TO QUARTER SIZED. |
| Aug 6, 6:05 PM CDT | TSTM WND DMG | 4 S Fairmount, ND | SEVERAL LARGE 3-5 INCH BRANCHES BROKEN DOWN IN FARM SHELTER BELT AFTER A SHORT BURST OF STRONG WINDS AND VERY HEAVY RAIN. SOME PEA SIZED HAIL AS WELL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 6, 2:24 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 10.9 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 45 J/kg
- Mixed-layer CIN
- -260 J/kg
- Mixed-layer LCL
- 1198 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 269 m²/s²
- 0-3 km storm-relative helicity
- 235 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
556
WUUS53 KFGF 062251
SVRFGF
MNC167-NDC077-062345-
/O.NEW.KFGF.SV.W.0074.130806T2251Z-130806T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
551 PM CDT TUE AUG 6 2013
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN WILKIN COUNTY IN WEST CENTRAL MINNESOTA...
SOUTHEASTERN RICHLAND COUNTY IN SOUTHEAST NORTH DAKOTA...
* UNTIL 645 PM CDT
* AT 545 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HANKINSON...
AND MOVING EAST AT 40 MPH.
HAZARD...HALF DOLLAR SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
LAMARS AROUND 600 PM CDT.
FAIRMOUNT AROUND 605 PM CDT.
BLACKMER AROUND 610 PM CDT.
TENNEY AROUND 615 PM CDT.
OTHER LOCATIONS IN THE WARNING INCLUDE CAMPBELL AND NASHUA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT
IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE
TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT
OR SMALL INTERIOR ROOM.
PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.
&&
LAT...LON 4594 9692 4615 9693 4610 9626 4601 9627
4602 9656 4594 9656
TIME...MOT...LOC 2251Z 282DEG 33KT 4604 9681
HAIL...1.25IN
WIND...<50MPH
$$
GUST2 follow-up statements
180
WWUS53 KFGF 062309
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
609 PM CDT TUE AUG 6 2013
MNC167-NDC077-062345-
/O.CON.KFGF.SV.W.0074.000000T0000Z-130806T2345Z/
RICHLAND ND-WILKIN MN-
609 PM CDT TUE AUG 6 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
WILKIN AND SOUTHEASTERN RICHLAND COUNTIES UNTIL 645 PM CDT...
AT 604 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BLACKMER AND
FAIRMOUNT...AND MOVING EAST AT 40 MPH.
HAZARD...HALF DOLLAR SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
THE SEVERE THUNDERSTORM WILL BE NEAR...
TENNEY AROUND 615 PM CDT.
CAMPBELL AROUND 620 PM CDT.
NASHUA AROUND 630 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT
IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE
TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT
OR SMALL INTERIOR ROOM.
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
&&
LAT...LON 4595 9671 4613 9671 4610 9626 4601 9627
4602 9656 4594 9656
TIME...MOT...LOC 2309Z 282DEG 33KT 4599 9658
HAIL...1.25IN
WIND...60MPH
$$
GUST929
WWUS53 KFGF 062326
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
626 PM CDT TUE AUG 6 2013
MNC167-NDC077-062336-
/O.CAN.KFGF.SV.W.0074.000000T0000Z-130806T2345Z/
RICHLAND ND-WILKIN MN-
626 PM CDT TUE AUG 6 2013
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WILKIN AND
SOUTHEASTERN RICHLAND COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.
A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA THROUGH 9 PM CDT.
LAT...LON 4595 9671 4613 9671 4610 9626 4601 9627
4602 9656 4594 9656
TIME...MOT...LOC 2326Z 282DEG 33KT 4597 9636
$$
GUSTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 3:42 PM CDT, 2 hours 9 minutes earlier.
Area forecast discussion, Aug 6, 3:42 PM CDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 342 PM CDT TUE AUG 6 2013 .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT) ISSUED AT 342 PM CDT TUE AUG 6 2013 MAIN CONCERN FOR THE SHORT TERM IS SEVERE WX POTENTIAL TONIGHT. CURRENTLY HAVE A SFC LOW OVER SOUTHEAST ND WITH A BOUNDARY EXTENDING FROM IT TO THE NORTHEAST UP TOWARD THE UPPER AND LOWER RED LAKES IN MN. A WARM FRONT EXTENDS OUT TO THE EAST-SE CLIPPING OUR FAR SOUTHEAST COUNTIES. THIS AREA DID SEE SOME SUN TODAY AND TEMPS HAVE RECOVERED INTO THE UPPER 70S WITH DEW POINTS IN THE LOWER 60S. RESULTANT MLCAPE VALUES ARE APPROACHING THE 1000 TO 1500 J/KG ACROSS THE SOUTHERN FA. BULK SHEAR IS MORE IMPRESSIVE OVER WEST CENTRAL AND CENTRAL MN PER THE LATEST SPC MESOANALYSIS. WATER VAPOR AND MODELS SEEM TO INDICATE BETTER UPPER JET DYNAMICS FOCUSING INTO SRN MN TONIGHT TOO. WATER VAPOR ALSO SHOWS THE SHORT WAVE THAT WAS OVER EAST CENTRAL ND KIND OF SHEARING OUT AND BECOMING MUCH LESS DEFINED. THIS WOULD SEEM TO INDICATE A SHORT WINDOW OF OPPORTUNITY FOR SEVERE WX IN OUR SOUTH/SE FA LATE THIS AFTERNOON. SPC HAS ISSUED A TORNADO WATCH FOR THIS PORTION OF THE FA UNTIL 02Z BUT WOULD EXPECT THE THREAT FOR THIS FA TO BE OVER WITH IN THE NEXT FEW HOURS. AFTER THAT ATTENTION WILL TURN TO THE NEXT WEAK SHORT WAVE IN SRN SASKATCHEWAN THAT WILL APPROACH THE FA LATER THIS EVENING. THERE IS A FAIRLY EXTENSIVE AREA OF CONVECTION ASSOCIATED WITH THIS WAVE TOO. THINK WITH LOSS OF DAYTIME HEATING MOST OF THIS ACTIVITY SHOULD DECREASE BUT SOMETHING MAY BE ABLE TO HOLD TOGETHER. WILL GO WITH A DRY FORECAST AND LET NEXT SHIFT MONITOR THOSE TRENDS. TEMP FORECAST TONIGHT WILL PROBABLY HINGE ON THE DEGREE OF CLEARING. IF CONVECTIVE DEBRIS CLOUDS LINGER WITH EITHER BATCH OF CONVECTION TEMPS MIGHT GET HELD UP MORE THAN CURRENTLY ANTICIPATED. WED STILL LOOKS DRY WITH WEAK HIGH PRESSURE OVERHEAD. LATEST ECMWF AND GEM THROW SOME UNCERTAINTY WITH WED NIGHT PCPN CHANCES AS THEY ARE LOOKING FAIRLY DRY. AMERICAN MODELS STILL SHOW THE MOST PCPN AND KIND OF STUCK WITH THAT SOLUTION FOR NOW AS IT MATCHES FORECAST CONTINUITY. .LONG TERM...(THURSDAY THROUGH TUESDAY) ISSUED AT 342 PM CDT TUE AUG 6 2013 THU MAY SEE LESS PCPN THAN ADVERTISED AS WELL AND TRIED TO REDUCE THEM ACROSS SOME OF THE FA. LOOKING NOW LIKE THE BOWLING BALL LOW TO THE NORTH WILL SAG SOUTH AND MAY BRING SOME SHOWERS TO THE NORTHEAST THU NIGHT INTO FRI. FOR FRI NIGHT NIGHT THROUGH TUESDAY...RELATIVELY WAVE FREE NORTHWEST FLOW TO AFFECT THE NORTHERN PLAINS THIS WEEKEND INTO EARLY NEXT WEEK...WITH A DEARTH OF PRECIPITATION EXPECTED. ABUNDANT SUNSHINE OVER THE WEEKEND SHOULD ALLOW TEMPERATURES TO RISE SEVERAL DEGREES ABOVE THE UNSEASONABLY COOL READINGS JUST PRIOR TO THE EXTENDED PERIOD. SURFACE LOW PRESSURE LOOKS TO REMAIN TIED UP OVER CENTRAL AND EASTERN MONTANA (SIMILAR TO SEVERAL DAYS AGO) DAYS 4 THROUGH 6 BEFORE WEAK WAVE MAKES SOME EASTWARD PROGRESS TOWARD DEVILS LAKE BASIN BY TUESDAY. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON) ISSUED AT 1249 PM CDT TUE AUG 6 2013 COLD FRONT MOVING THROUGH CENTRAL VALLEY FEATURING ATTENDED BY LIGHT AND VARIABLE WINDS AT MOST SITES WITHIN THE BROAD SURFACE TROUGH. STILL LOOKING FOR INCREASING AND GUSTY NORTHERLY WINDS TO DEVELOP IN WAKE OF FRONT BY MID TO LATE AFTERNOON. MAINLY VFR CIGS/VSBY THROUGH WEDNESDAY...FAVORED TEMPO GROUPS FOR FAIRLY BRIEF MVFR PERIODS MOSTLY WITH -SHRA. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && SHORT TERM...GODON LONG TERM...WJB/GODON AVIATION...WJB
Hazardous weather outlook, Aug 6, 5:20 AM CDT, 12 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 520 AM CDT TUE AUG 6 2013 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-071030- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 520 AM CDT TUE AUG 6 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT EXPECT PERIODS OF SHOWERS AND THUNDERSTORMS TODAY AS A COLD FRONT MOVES ACROSS EASTERN NORTH DAKOTA AND NORTHWEST AND WEST CENTRAL MINNESOTA. SOME STORMS THIS AFTERNOON MAY BE STRONG TO SEVERE MAINLY ALONG AND SOUTHEAST OF A LINE FROM BAUDETTE TO FARGO. LARGE HAIL AND DAMAGING WIND WILL BE THE PRIMARY THREATS WITH ANY THUNDERSTORMS THAT BECOME SEVERE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE NEXT BEST CHANCE FOR SHOWERS AND THUNDERSTORMS WILL BE WEDNESDAY NIGHT INTO THURSDAY AS ANOTHER COLD FRONT MOVES ACROSS THE NORTHERN PLAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. ROGERS
In the hours before
Local storm report, Aug 6, 4:57 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
457 PM CDT TUE AUG 06 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0451 PM HAIL 2 E BRECKENRIDGE 46.26N 96.55W
08/06/2013 E1.75 INCH WILKIN MN TRAINED SPOTTER
ALSO REPORTED STRONG WINDS AND VERY HEAVY RAINFALL.
&&
JAMLocal storm report, Aug 6, 5:05 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
505 PM CDT TUE AUG 06 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TORNADO 6 WSW COLFAX 46.44N 96.99W
08/06/2013 RICHLAND ND FIRE DEPT/RESCUE
A BRIEF TOUCHDOWN OVER OPEN COUNTRY WAS RELAYED THROUGH
COLFAX FIRE DEPT.
&&
GGUSTLocal storm report, Aug 6, 5:07 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
507 PM CDT TUE AUG 06 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TORNADO 6 WSW COLFAX 46.44N 96.99W
08/06/2013 F0 RICHLAND ND FIRE DEPT/RESCUE
A BRIEF TOUCHDOWN OVER OPEN COUNTRY WAS RELAYED THROUGH
COLFAX FIRE DEPT.
&&
GGUSTLocal storm report, Aug 6, 5:16 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
516 PM CDT TUE AUG 06 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 1 N LITCHVILLE 46.67N 98.19W
08/06/2013 M1.25 INCH BARNES ND BROADCAST MEDIA
QUARTER TO HALF DOLLAR SIZED HAIL NEAR LITCHVILLE
&&
GGUSTLocal storm report, Aug 6, 5:21 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
521 PM CDT TUE AUG 06 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND DMG BRECKENRIDGE 46.26N 96.59W
08/06/2013 WILKIN MN EMERGENCY MNGR
NUMEROUS LARGE TREES WERE BLOWN DOWN. POWER POLES AND
POWER LINES WERE DOWN. A ROOF WAS BLOWN OFF OR COLLAPSED
ON A STEEL BUILDING.
&&
GGUSTLocal storm report, Aug 6, 5:37 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
537 PM CDT TUE AUG 06 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL 6 NE CAMPBELL 46.16N 96.32W
08/06/2013 E1.25 INCH WILKIN MN PUBLIC
NICKEL TO HALF DOLLAR SIZED HAIL AND LOTS OF SWIRLING
WINDS... FOR 4 TO 5 MINUTES OR UNTIL AROUND 515PM CDT.
&&
GGUSTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 4:25 PM CDT | Tornado Warning | FGF | Wilkin | 50 min |
| Aug 6, 4:50 PM CDT | Severe Thunderstorm Warning | FGF | Grant, Otter Tail, Wilkin | 55 min |
| Aug 6, 3:19 PM CDT | Special Weather Statement | FGF | Ransom | 56 min |
| Aug 6, 3:22 PM CDT | Special Weather Statement | FGF | Ransom | 53 min |
| Aug 6, 3:26 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Ransom | 64 min |
| Aug 6, 3:50 PM CDT | Tornado Warning | FGF | Ransom, Richland | 40 min |
| Aug 6, 4:28 PM CDT | Severe Thunderstorm Warning | FGF | Ransom, Richland, Sargent | 62 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2013Severe Thunderstorm Warnings in North Dakota, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.